Oxycodone is a type of opioid medication prescribed for pain relief. Semi-synthetic in nature, it is a drug that can be habit-forming when misused. Therefore, it is possible to accidentally overdose on oxycodone with continued abuse. What are the telltale signs of oxycodone overdose, and how can you get help?
The National Institute on Drug Abuse (NIDA) referred to a present phenomenon called “Opioid Overdose Crisis”, and it is for a reason. Recent data shows that there are approximately 128 people who die because of an opioid overdose. It is tied up to the increased prescription of pain relievers such as opioids. Many pharmaceutical companies in the early 1990s reassured that patients would not form substance-seeking behaviors when these drugs were released.
Contrary to this reassurance, of course, there are some people who developed an addiction even at initial use. Thus, the amount of opioid misuse and overdose deaths increased over the decades to come. This has led to the current ‘epidemic’ hoped to be resolved through rehabilitation and awareness campaigns.
On a personal level, this problem may be relevant to you. Perhaps you have a loved one who is showing signs of opioid abuse, and you are afraid that they will eventually experience an overdose. It is also possible that you are noticing heightened use of opioids in yourself, and you want to make sure if you’re developing an addiction, and possibly avoid an overdose.
If you arrived at this article looking for help, know that you are not alone. Battling substance abuse can be challenging, but when you arm yourself with the right tools and information, it is possible to break free from any kind of addiction. We will be exploring and understanding oxycodone overdose symptoms, signs of abuse, and how you can get help. Talk to a Intake Coordinator
Take The First Step Towards Recovery
Talk to a Intake Coordinator
Signs And Symptoms
Just what exactly are the oxycodone OD symptoms? Although these can differ per each person, there are particular hallmarks that someone is undergoing or is about to have an overdose episode. Understand that any kind of overdose is a medical emergency, and you have to call 911, or any immediate first response help when you notice any of these signs:
Pale skin or cold to the touch
One of the clear signs of oxycodone overdose is skin that is pale or cold to the touch. This could indicate a low blood or oxygen supply due to slow breathing or heart rate. The skin may also look bluish in certain areas, such as under the fingernails, lips, or tips of the fingers.
Even if the person isn’t unconscious, you may also notice that their muscles feel limp. When you ask them to raise their arms, walk, or do certain motor movements, it is difficult for them and would complain of muscle weakness.
Vomiting and gurgling noises
Another dangerous sign of overdose is vomiting and gurgling sounds. This is due to the fluid buildup in the lungs. When a person sounds like they are struggling to breathe and there’s a liquid obstruction when they are trying to inhale or exhale, this could indicate a potential overdose.
Slow breathing and heart rate
One of the effects of oxycodone is to slow down the activity of vital organs such as the brain, heart, and lungs. Thus, taking too much of it can lead to abnormally slow breathing or heart rate, which is potentially fatal. Any pulse that is significantly lower than 60 beats per minute and lower than 12 breaths per minute can indicate a problem.
The most common sign that indicates a dangerous overdose is unconsciousness. Usually, those who OD on oxycodone experience the signs above when they are already unconscious. At this point, medical intervention is needed as soon as possible, to prevent comatose, organ failure, and death.
What makes a person at risk for oxycodone overdose? Aside from the obvious drug misuse, there are also internal and external factors that make people more susceptible to experiencing any kind of opioid overdose:
- Using illicit opioids: Opioids that are bought in the black market or sold illegally contain unknown substances. On the other hand, some of these drugs also have synthetically-made compositions that aren’t regulated and could be a lethal dose of oxycodone.
- Opioid misuse: Even prescribed oxycodone medications can also be misused. Whether accidental or intentional, people who take more than what is prescribed or drink dosages more frequently have a higher chance of oxycodone OD.
- Kidney and liver problems: People who are also at risk for an opioid overdose may have underlying excretory and blood filtration problems such as kidney and liver diseases. Thus, the body has difficulties eliminating the toxin, leading to an increased chance of overdose.
- Combining drugs: Mixing opioids with alcohol or other substances can also heighten a person’s risk for overdose. For example, alcohol is a depressant that can pronounce the effects of some opioids. This leads to a lethal combination that can cause organ failure and comatose.
- Age: People who are above 65 years old are also more prone to opioid overdose. Weaker immune systems and slower bodily processes are correlated to elders who OD on oxycodone.
What To Do If You Overdose On Oxycodone
Responding quickly to an overdose incident could mean the difference between life and death. Thus, here are the general steps you can take when you notice signs of oxycodone overdose:
- Call emergency services right away. It is best to immediately call 911 and state the condition of the person having an overdose, as well as your precise location. This will allow the responders to fill in your address to send an ambulance right away.
- Listen and follow the responder instructions. There will be certain instructions that will be provided to you while you’re on the line with an emergency responder. These can include lying the person to his/her side, not leaving the person, or keeping the individual alert before medical help arrives.
- Administer naloxone. If you or the person has professional instructions to take naloxone in the event of an overdose, be sure to follow the directives and provide the drug right away. Naloxone can be in the form of a spray or an injectable.
Are alcohol and drugs ruining your life?Find help now
Preventing Oxycodone Overdose
There are several strategies to help you prevent oxycodone overdose. If you are suffering from opioid abuse, it is important to read the next section of this article to find help. Otherwise, these are strategies you can do to prevent an accidental overdose.
Keep visual reminders of oxycodone dosage needed and taken.
Visual reminders can help you remember the time of the day and the amount of medicine you already took. Since this routine is repetitive, it is easy to assume that you haven’t taken the drug when you already did. By completing a simple checklist daily, you are less likely to experience an overdose.
Avoid illicit opioids.
Illicit opioids are those sold illegally or in the black market. Although they can be cheaper in certain situations, it is best to avoid them. This is because some of these drugs are laced with other potent opioids, which your body may not be used to. High potencies can lead to drug toxicity and possible overdose.
Recognize signs of misuse.
There are also various signs of drug misuse that you need to be aware of, to prevent an overdose. Some people are highly sensitive to drug misuse and quickly overdose even on the first instance. Others develop a tolerance until they become dependent and take an overdose incident when the dosages are too high. Signs of misuse include spending too much time acquiring and taking the drug, losing interest in other activities, changes in health and physical appearance, fake prescriptions, and isolation due to frequent drug-taking habits.
By now, the signs mentioned above should be an eye-opener for people showing signs of oxycodone abuse. It isn’t about wondering, “Can you overdose on oxycodone?”, but rather taking a more proactive approach in defeating a drug addiction.
The first step you can take is calling a trusted, high-quality rehab center. Most credentialed rehab centers have the resources you need to get yourself or a loved one into a formal program in beating drug addiction. They will help you verify your health insurance, answer questions about rehab, and also provide you with the tools you need during and after treatment.
As you prepare to get into rehab, you may also get support from trusted family and friends. Let them know about your decision and solicit support–whether it’s through financial means, or even just a word of encouragement. Some arrangements may have to be discussed especially if you decide to get into inpatient rehab.
An Overdose Shouldn’t Be Your End Chapter
Although taking rehab as a first step seems like a steep hill to climb, know that addiction recovery has benefits that will last a lifetime. By doing this, you will not only prevent future incidents of oxycodone overdose–but you can completely start a new chapter as a better version of yourself.
- Drugabuse.gov – “Opioid Overdose Crisis”.
- Preparednessmama.com – “15+ Emergency Numbers to Have in Your Cell”.
- My.cleavelandclinic.org – “Vital Signs”.
- Hhs.gov – “How to Respond to an Opioid Overdose”.
- Eatspeakthink.com – “31 creative ways you can remember to take your medication”.
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.